Get personalized support for your family
A variety of drugs and drug combinations carry the risk of fatal overdose. Emergency protocol for any suspected overdose includes calling 911. However, in the case of opioids, which includes heroin and prescription pain medications like Vicodin, OxyContin and Percocet, naloxone (also known by the brand name Narcan) can reverse an overdose, potentially saving a loved one’s life.
Anyone using opioids, whether for recreational purposes or otherwise, can be at risk for overdose. Other risk factors include:
An overdose can happen when the amount ingested causes suppressed breathing in a way that oxygen can’t reach vital organs, and the body begins to shut down. It’s important to note that an overdose can occur anywhere from 20 minutes to 2 full hours after drug use. Signs of an overdose include:
If you suspect an overdose and your loved one is unresponsive, call 911. If you must leave the person alone to make the call, put them in the recovery position — on their side with the bottom arm under the head and top leg crossed over the body (see image below). This is to avoid aspiration if he or she vomits. Give the address or location and as much information as you can (i.e., unconscious, not breathing, drugs used if known, etc.).
Note that naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose. See directions below for how to properly administer naloxone.
If the person has labored breathing or is not breathing at all, it is vital to conduct rescue breathing. Tilt the head back, pinch the nose closed and give one slow breath every 5 seconds until the person resumes breathing on their own or until the paramedics arrive. Watch to see that their chest rises and falls with each breath.
Once the person is breathing on their own, place them in the recovery position until paramedics arrive. Comfort the person as he or she may be confused, upset and going through withdrawal (feeling sick from a lack of opioids if their body is dependent on them) when revived. Do not allow him or her to use drugs.
Once your loved one has been stabilized, this may be an opportunity to suggest detox and treatment. Contact the Partnership’s free Parent helpline to speak with a trained counselor and begin getting the help your family needs.
“I always carry Naloxone with me. I would rather be equipped for the worst than traumatized knowing there was something I could have done.”
Naloxone is administered as a nasal spray or via injection, depending on which of the following devices it has been prepared for and packaged with.
With U.S. Food and Drug Administration (FDA) approval in 2014, this was the first auto-injector approved for non-clinical settings. The auto-injector administers a single dose of naloxone with a retractable needle, avoiding accidental needles sticks and any additional assembly. To use, place the black end against the middle of the person’s outer thigh, through clothing (pants, jeans, etc.) if necessary, then press firmly and hold in place for 5 seconds. For extra reassurance, the device has a voice recording that provides step-by-step instructions as you go, including letting you know once it’s OK to stop applying pressure and remove from the person’s thigh.
Narcan Nasal Spray is the most recent FDA approved naloxone product. It is very easy to use. There is nothing to assemble and each package comes with two devices prefilled with a single dose each. Simply hold the device with your thumb on the bottom and your first and middle fingers on either side of the nozzle. Gently insert the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose. Once in place, press the plunger firmly to spray the entire dose of Narcan into one nostril. There is no need to spray into both nostrils.
Pictured below is a pre-filled cartridge of naloxone along with the individual components of of the Luer-lock nasal atomization device. Note that the white cone-shaped nosepiece, pictured in the upper right, does not come in the same package as the medication. It is sold separately. If you cannot get the nosepiece from your drug store, it can be ordered from a number of medical supply companies without a prescription.
Once the atomizer and capsule are fully assembled, insert the white cone into the person’s nostril. Give a short vigorous push on the end of capsule to spray into the nose, using one half of its contents in each nostril.
Injecting into the muscle of the upper thigh or upper arm with a syringe is also a very common way to administer naloxone. Many naloxone kits come with a syringe and a vial or a pre-filled cartridge of naloxone. The shot can be administered through clothes.
Talk to your pharmacist about the proper dose for naloxone. 0.4 mg/mL is commonly recommended. A second dose of 0.4 mg/mL is sometimes needed, however, if the first dose does not reverse the overdose and restore breathing.
Our free Continuing Care eBook covers extensive information on overdose prevention and treatment, what to do when your child completes treatment and more.
Will naloxone help if the person overdosed on drugs other than opioids?
No, it only works to reverse an overdose involving opioids.
If I don’t know what the person used, should I administer naloxone anyway?
Yes, naloxone is a very safe drug and will not adversely impact someone who has overdosed on other drugs or alcohol.
I’ve heard friends say that a cold shower, coffee or other stimulants can help with an overdose. Should I try that?
No, if someone is in respiratory distress the best course of action is to call 911 and administer naloxone along with rescue breathing.
If the person begins breathing on their own after giving them naloxone, why should I bother calling 911?
Naloxone only last for 30 to 90 minutes so it’s possible that the person could go into respiratory arrest again due to the opioids still in their system. Medical professionals can help provide the necessary treatment to prevent respiratory failure.
I’ve heard that fentanyl is so powerful that 1 or 2 doses of naloxone may not be enough. Is that true?
Yes, overdoses involving fentanyl may require repeated administrations of naloxone to restore breathing.
My son is in rehab and I expect that he will be committed to recovery when he gets out, so why do I need to get a naloxone kit?
The relapse rate associated with opioid use has been estimated to be as high as 90 percent. 1 As a precautionary measure, it’s important to have naloxone in the home. Just as you don’t anticipate having a fire, you probably have a smoke detector in the home – this is the same kind of precautionary measure that you hope you never have to use.
Won’t the person who overdosed be arrested for possession and potentially other charges if 911 is called and the police arrive?
Many states have passed overdose prevention laws, which support treatment instead of arrests. Check your state’s laws.
What legal protections are there for the person administering the naloxone so that if something goes wrong, they aren’t held responsible?
Most states have passed Good Samaritan Laws for the protection of the person administering the naloxone. Check your state’s laws.
If I don’t have any naloxone and someone has overdosed, what should I do?
Call 911 and perform rescue breathing until the paramedics arrive.
Where can I get naloxone?
In addition to some independent drugstores, Walgreen’s, CVS, Rite Aid, Target and Wal-Mart are providing naloxone in many states through their pharmacies without requiring a prescription. You can also find training programs and naloxone here.
What’s the price and availability of Naloxone?
Price and availability vary. However, some formulations, including the most expensive, are increasingly covered by insurance policies. In some states, insurers still only cover naloxone for patients — people who are taking/using opioids. In other states, insurance will also cover naloxone for third parties (e.g. concerned family or community members). Contact your insurer, pharmacist or Health Department to find out what is covered in your state.
Even when insurance is not available, some manufacturers will provide naloxone at no charge for people who cannot purchase it through insurance or other means if requested by their physician. Contact the manufacturer’s website – such as Evzio or Narcan – for information on these programs.
Does naloxone expire?
Yes, check the packaging for the expiration date. Some people find it helpful to put a reminder on their calendar app on their cell phones.
Will naloxone go bad if it is stored in a place that’s too hot or cold?
Yes, check the packaging to see what temperature range is recommended. Generally, room temperature is advised.
If I keep naloxone in the house, won’t my child think that he or she can use more drugs because there’s an antidote available?
There are no studies that indicate increased usage due to having naloxone available. Think of having Naloxone around as you would a first-aid kit. It’s always best to err on the safe side and be prepared in case of emergency.
Note: Individual and group trainings are available from GetNaloxoneNow.org.